Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 1998, 10:18 PM CDT for Plymouth County, Woodbury County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 1998, 10:18 PM CDT (03:18 UTC)
- Expired
- May 11, 1998, 10:50 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Plymouth County, IA, Woodbury County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 8:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 294 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1842 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFSD 120318 RRA SVRFSD IAC149-193-120350- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1018 PM CDT MON MAY 11 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN PLYMOUTH COUNTY IN NORTHWESTERN IOWA WOODBURY COUNTY IN NORTHWESTERN IOWA * UNTIL 1050 PM CDT * AT 1015 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED DAMAGING WINDS AROUND SIOUX CITY. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALIX AROUND 1020 PM CDT LUTON AROUND 1025 PM CDT BRONSON AROUND 1035 PM CDT LAWTON AROUND 1040 PM CDT CLIMBIN^G HILL AROUND 1040 PM CDT A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...SO GO TO YOUR DESIGNATED SHELTER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:55 AM CDT, 12 hours 23 minutes earlier.
Area forecast discussion, May 11, 9:55 AM CDT, 12 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 955 AM CDT MON MAY 11 1998 SHOWER AREA MOVING EWD ACROSS AREA SHOULD CONTINUE TO SLOWLY WEAKEN AND DISSIPATE. FORECAST HANDLING OF THESE SILL LOOKS OK. WILL HAVE TO CLEAN UP AROUND NOON IN ANY EVENT BUT WILL PROBABLY HOLD OFF UNTIL THEN. EXTENT AND TIMING OF NEW ACTIVITY LATER NOT CLEAR BUT FOR NOW AS WELL HANDLED AS CAN BE. .FSD...NONE WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 10:34 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.